How to Treat PV-Related Itching
How to Treat PV-Related Itching from Patient Empowerment Network on Vimeo.
Dr. Jeanne Palmer, from the Mayo Clinic in Arizona, explains pruritis, which is the itching related to polycythemia vera (PV), and discusses strategies for managing this MPN symptom.
Dr. Jeanne Palmer is a hematologist specializing in myeloproliferative neoplasms (MPNs) and bone marrow transplant at the Mayo Clinic in Arizona. Dr. Palmer also serves as Director of the Blood and Marrow Transplant Program and is Vice Chair and Section Chief for Hematology. Learn more about Dr. Palmer, here.
Understanding Treatment Options for ET, PV, and Myelofibrosis
We received some audience questions prior to the program today. This one is from Jacqueline, “What can I do to minimize pruritus or itching due to PV? A typical histamine blocker like Claritin or Zyrtec has done nothing whatsoever.”
Dr. Jeanne Palmer:
Yeah. Unfortunately, the itching of this is not as much mediated by an allergic type reaction or histamine. It’s a lot related to that microvasculature, those tiny little blood vessels. Things like avoiding hot showers, as we talked about, taking cooler showers or not even taking showers, just like cleaning yourself with a washcloth can be helpful. There are certain medications that we can use sometimes that help.
Now, first of all, Jakafi is extremely effective for itching. Of course, it does have side effects. It’s not always approved for your disease, so for example, it’s not approved for essential thrombocythemia. But JAK inhibitors can be helpful in that setting. There are also medications like gabapentin, which is a medicine that we use to treat peripheral neuropathy and that can actually be helpful because actually the itching, a lot of it is related to nerves not functioning right, so gabapentin can be helpful.
And a really old-school medicine that I sometimes use, especially if the itching is most prevalent at night, is a drug called doxepin, and that’s been around for a very long time, but it can be extremely sedating and has to be used with caution, especially in patients who are older.